Alert archive / Alabama / Frost Advisories in 2017
Frost Advisory 1, NWS Birmingham, AL
NWS Birmingham, AL issued this frost advisory at Mar 10, 2017, 3:56 PM CST for 15 counties in Alabama. It took effect at Mar 11, 2017, 3:00 AM CST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2017, 3:56 PM CST (21:56 UTC)
- In effect from
- Mar 11, 2017, 3:00 AM CST
- Expired
- Mar 11, 2017, 7:00 AM CST
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 68 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291 WWUS74 KBMX 102156 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 356 PM CST Fri Mar 10 2017 ALZ011>015-017>021-024-026>029-111300- /O.NEW.KBMX.FR.Y.0001.170311T0900Z-170311T1300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Jefferson-St. Clair-Talladega-Clay-Randolph- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 356 PM CST Fri Mar 10 2017 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM CST SATURDAY... The National Weather Service in Birmingham has issued a Frost Advisory, which is in effect from 3 AM to 7 AM CST Saturday. * TEMPERATURE...will fall into the low to mid 30s. * IMPACTS...frost may cause damage to sensitive vegetation PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Mar 10, 3:56 PM CST, 0 minutes earlier.
Area forecast discussion, Mar 10, 3:56 PM CST, 0 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 356 PM CST Fri Mar 10 2017 .SHORT TERM... Tonight through Sunday. The combination of low temperatures and light winds will provide conditions favorable for frost development tonight. With winds around 3-4kts, widespread or heavy frost is not expected, and sheltered areas and valleys will be most vulnerable. Given the early growing season due to recent warm temperatures, decided to issue a front advisory for counties across the north, valid through 7am Saturday morning. A cold front is moving southward through the area today, with surface high pressure spreading southward from central Canada into much of the eastern CONUS. Tomorrow night, a trough within northwesterly flow will drop into the Ohio River Valley. A weak surface low will develop along or near the coast and shift eastward along the now stalled cold front. Ahead of this system, moisture will spread back northward across Central Alabama, with light rainfall possible as early as Saturday afternoon, as profiles begin to moisten. Expect widespread rainfall Saturday night thru Sunday morning. As cold air spreads southward and moisture is exiting the area early Sunday morning, there is a brief period where low level profiles hover close to the 0C line across the far northern extent of our forecast area, and a rain/snow mix will be possible. Surface temps will be above freezing, and impacts will be minimal with no accumulation. 14 .LONG TERM... Monday through Thursday. With a fairly deep trough in place across the Eastern US, and the weak frontal boundary to our south, there will likely by cyclogenesis of a deep low just off the coast of Georgia by Monday morning. The exact placement of this low along the east coast and the interactions with a system in the Ohio Valley, will play a great input into the weather for the rest of the period and will be something to watch as the system generates over the next few days. While the overall solution with the extended models are similar the problem lies with the finer details. First the Euro and the GFS agree with both system generating and eventually phasing into one system as it works into the northeast. Problem lies with the evolution. The Euro keeps the coastal low as the main player and creates a fairly strong coastal storm by Wednesday. Meanwhile the GFS allows the Ohio Valley low to be the dominate player before working off the northeast coast and providing a good storm there. The Euro would keep us fairly dry after Tuesday afternoon, where as the GFS would generate a deformation zones that could stretch down as far as Montgomery by Tuesday afternoon. With no real consensus will go middle road for now and keep precip in through 00Z Wednesday and then dry it out during the evening. Although if the GFS is correct we may need to add in some snowflakes for the late Tuesday afternoon/night time frame. Much more on this as it approaches. No matter what happens with the precipitation Wednesday morning will be below freezing and a freeze watch will likely be needed by Monday for much of the area. 16 && .AVIATION... 18Z TAF Discussion. Surface cold front is roughly along the I-20 corridor along our northern terminals. Expect VFR conditions with only concern being breezy northerly winds through late afternoon. TOI/MGM will experience lower CIG's through mid afternoon before the front arrives then expect VFR conditions with breezy conditions. No concerns overnight with VIS or CIG's with north winds and a dry airmass contributing to VFR conditions. Clouds will increase toward the end of the period but VFR conditions are expected to prevail before lower CIG's and RA approach the terminals from the west Saturday afternoon. 05 && .FIRE WEATHER... Drier conditions expected tonight and Saturday morning, before rain returns ahead of the next second system. Widespread rainfall is expected Saturday night and Sunday morning, with another system Monday. There are no fire weather concerns as the pattern remains a moist one. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 34 57 36 54 36 / 0 10 70 30 0 Anniston 37 60 39 55 39 / 0 10 70 40 0 Birmingham 37 59 40 56 40 / 0 10 70 30 0 Tuscaloosa 39 58 40 58 40 / 0 10 70 30 0 Calera 38 61 41 57 41 / 0 10 70 30 0 Auburn 40 65 45 55 42 / 0 10 60 60 10 Montgomery 41 69 46 60 43 / 0 10 60 50 10 Troy 43 70 47 57 42 / 0 10 60 60 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Frost Advisory from 3 AM to 7 AM CST Saturday for the following counties: Blount...Calhoun...Cherokee...Clay...Cleburne... Etowah...Fayette...Jefferson...Lamar...Marion...Randolph...St. Clair...Talladega...Walker...Winston. &&
Hazardous weather outlook, Mar 10, 5:24 AM CST, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 524 AM CST Fri Mar 10 2017 ALZ011>015-017>050-111430- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 524 AM CST Fri Mar 10 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather expected through tonight .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The Spring Freeze program has begun. Temperatures will be close or just below freezing briefly Sunday, Monday, and Tuesday mornings across the far northern row of counties. Higher confidence that most of the area will be below freezing Wednesday morning and a Freeze Watch may be necessary the closer we get. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, Mar 10, 10:37 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1037 AM CST FRI MAR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM TSTM WND DMG 1 WSW CAPITOL HILL GOLF 32.43N 86.41W
03/10/2017 AUTAUGA AL PUBLIC
TREES REPORTED DOWN NEAR THE 1600 BLOCK OF
HIGHWAY 31 NORTH. REPORT VIA SOCIAL MEDIA.
0410 AM LIGHTNING 3 NNW BOOTH 32.55N 86.60W
03/10/2017 AUTAUGA AL PUBLIC
STRUCTURE FIRE, BUILDING WAS A TOTAL LOSS.
PROBABLE LIGHTNING STRIKE. REPORT RELAYED
VIA SOCIAL MEDIA.
0357 AM TSTM WND DMG 3 ESE MARBURY 32.69N 86.42W
03/10/2017 AUTAUGA AL PUBLIC
TREES REPORTED DOWN. REPORT VIA SOCIAL
MEDIA.
&&
NWS BIRMINGHAM AL
IRIS SYSTEMLocal storm report, Mar 10, 10:44 AM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 AM CST FRI MAR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG 2 ENE TALLADEGA 33.44N 86.07W
03/10/2017 TALLADEGA AL PUBLIC
DAMAGE REPORT AT TIMBER RIDGE GOLF COURSE
VIA SOCIAL MEDIA. AT LEAST 8 TREES DOWN WITH
SOME TOPS OF TREES TORN OFF. PUMP HOUSE
DAMAGED BY FALLING TREES.
&&
JHLocal storm report, Mar 10, 11:02 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1102 AM CST FRI MAR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 3 ESE BRINN 34.15N 87.74W
03/09/2017 E1.00 INCH MARION AL PUBLIC
REPORT RELAYED VIA SOCIAL MEDIA.
&&
JHLocal storm report, Mar 10, 11:44 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CST FRI MAR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG 4 ESE PINE GROVE 33.32N 88.17W
03/10/2017 PICKENS AL EMERGENCY MNGR
SOME TREES AND POWER LINES REPORTED DOWN
ACROSS PICKENS COUNTY, INCLUDING TREES DOWN
ALONG CR12 AND CR24. ESTIMATED 40-50 MPH
WINDS.
&&
JHLocal storm report, Mar 10, 11:59 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 AM CST FRI MAR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG 2 E TALLADEGA 33.43N 86.06W
03/10/2017 TALLADEGA AL PUBLIC
2 TREES REPORTED DOWN, ONE IN A YARD AND THE
OTHER ONTO A POWER LINE NEAR THE
INTERSECTION OF CRESTVIEW ROAD AND MOUNT
OLIVE CIRCLE. REPORT VIA SOCIAL MEDIA.
&&
JHThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:44 PM CST | Severe Thunderstorm Warning | BMX | Marion | 33 min |
| Mar 9, 7:34 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 56 min |
| Mar 9, 8:12 PM CST | Severe Thunderstorm Warning | BMX | Marion | 19 min |
| Mar 9, 8:33 PM CST | Special Weather Statement | BMX | Pickens | 42 min |
| Mar 9, 11:38 PM CST | Special Weather Statement | BMX | Marion | 37 min |
| Mar 9, 11:49 PM CST | Severe Thunderstorm Warning | BMX | Marion | 41 min |
| Mar 10, 12:07 AM CST | Severe Thunderstorm Warning | BMX | Marion | 31 min |
| Mar 10, 12:18 AM CST | Severe Thunderstorm Warning | BMX | Winston | 57 min |
| Mar 10, 1:12 AM CST | Special Weather Statement | BMX | Blount | 63 min |
| Mar 10, 1:14 AM CST | Special Weather Statement | BMX | Cherokee | 61 min |
| Mar 10, 1:16 AM CST | Special Weather Statement | BMX | Marion, Winston | 59 min |
| Mar 10, 1:21 AM CST | Special Weather Statement | BMX | Etowah | 54 min |
| Mar 10, 1:44 AM CST | Special Weather Statement | BMX | Fayette, Lamar, Walker | 76 min |
| Mar 10, 1:53 AM CST | Special Weather Statement | BMX | Calhoun, Cleburne, St. Clair | 82 min |
| Mar 10, 1:59 AM CST | Special Weather Statement | BMX | Jefferson | 76 min |
| Mar 10, 2:26 AM CST | Special Weather Statement | BMX | Pickens, Tuscaloosa | 64 min |
| Mar 10, 2:36 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 54 min |
| Mar 10, 2:40 AM CST | Special Weather Statement | BMX | Clay, Randolph, Talladega | 65 min |
| Mar 10, 2:58 AM CST | Special Weather Statement | BMX | Bibb | 62 min |
| Mar 10, 3:03 AM CST | Special Weather Statement | BMX | Greene, Sumter | 57 min |
| Mar 10, 3:15 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa | 45 min |
| Mar 10, 3:24 AM CST | Severe Thunderstorm Warning | BMX | Clay, Coosa, Tallapoosa | 51 min |
| Mar 10, 3:41 AM CST | Special Weather Statement | BMX | Chambers | 64 min |
| Mar 10, 3:51 AM CST | Special Weather Statement | BMX | Autauga, Dallas, Elmore | 54 min |
| Mar 10, 4:02 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 28 min |
| Mar 10, 4:05 AM CST | Special Weather Statement | BMX | Lee | 40 min |
| Mar 10, 4:15 AM CST | Severe Thunderstorm Warning | BMX | Macon, Montgomery | 45 min |
| Mar 10, 4:21 AM CST | Special Weather Statement | BMX | Lowndes | 39 min |
| Mar 10, 4:34 AM CST | Special Weather Statement | BMX | Bullock, Russell | 41 min |
| Mar 10, 4:57 AM CST | Special Weather Statement | BMX | Barbour, Pike | 48 min |
Nearby
Frost Advisories in Alabama, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.